Infliximab Induces Positive ANA in More Than Half of Crohn's Patients

Laurie Barclay, MD

July 11, 2003

July 11, 2003 — Infliximab induces positive antinuclear antibodies (ANA) in more than half of patients with Crohn's disease treated with the drug, according to the results of a prospective cohort trial published in the July issue of Gastroenterology. The positive ANA persisted up to a year with only a few patients becoming seronegative.

"Infliximab therapy is an effective approach to treating Crohn's disease," write Severine Vermeire, from University Hospital Gasthuisberg in Leuven, Belgium, and colleagues. "Development of ANA has been described in patients treated, but the size of the problem and the relationship with autoimmunity have not been investigated."

In 125 consecutive Crohn's disease patients treated with infliximab infusion, cumulative ANA incidence at 24 months was 56.8% (71 patients). Almost half of these patients became ANA-seropositive after the first infusion, and more than three quarters did so after fewer than three infusions. After a median of 12 months, only 15 of 71 patients had become seronegative.

Of 43 ANA-positive patients who had titers of at least 1:80, 14 patients (32.6%) had double-stranded DNA, 17 patients (39.5%) had single-stranded DNA, nine patients (20.9%) had antihistone, and none were ENA-positive. Two patients, who were both positive for antihistone and double-stranded DNA, developed drug-induced lupus without major organ damage, and one developed autoimmune hemolytic anemia.

Factors associated with development of ANA were female sex (odds ratio [OR], 3.166; 95% confidence interval [CI], 1.167 - 8.585; P = .024) and papulosquamous or butterfly rash (OR, 10.016; 95% CI, 1.708 - 58.725; P = 0.011).

"In our daily practice, we do not stop infliximab infusions because of ANA formation, nor do we recommend doing so purely based on the results of this study," the authors write. "Long and close follow-up is needed, but physicians need to be aware of the existence of the problem and need to bear in mind that signs and symptoms of autoimmune disease can occur after infliximab treatment."

The Funds for Scientific Research Belgium helped support this study. The senior author is a consultant and speaker for Centocor/Schering-Plough.

Gastroenterology. 2003;126:32-39

Reviewed by Gary D. Vogin, MD

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....